Blizzard, Edmunds
- When
- December 27, 9:00 AM CST to December 28, 6:00 AM CST
- Where
- Edmunds forecast zone
- Reported by
- NWS Employee
- Coordinates
- 45.419, -99.215 (the zone’s center; the record gives no point)
A large upper level low pressure trough from the southwest United States brought a couple rounds of snow to the region. The snow began in the morning hours of the 26th from midnight to noon and ended in the morning hours of the 28th.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A large upper level low pressure trough from the southwest United States brought a couple rounds of snow to the region. The snow began in the morning hours of the 26th from midnight to noon and ended in the morning hours of the 28th. There was also mixed precipitation including freezing drizzle with the first wave. Heavy snowfall amounts ranged from 6 to 13 inches. Northwest winds increased to 25 to 40 mph in the morning and afternoon with gusts to over 50 mph on the 27th resulting in widespread blizzard conditions across much of the region, ending in the morning hours of the 28th.
Travel was greatly affected or completely halted with no travel advised across much of the region. Many reports of vehicles becoming stuck or ending up in the ditch occurred. There were also many activities and events postponed or cancelled along with many businesses closed. Some snowfall amounts include, 6 inches at Mobridge and Timber Lake; 7 inches at Roscoe, Pollock, Clear Lake, Gettysburg, and Columbia; 8 inches at Webster, Milbank, and Aberdeen; 9 inches at Clark; 10 inches at Watertown and Wilmot; 11 inches at Britton and Leola; 13 inches at Sisseton, Castlewood, and Milbank.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 27, 5:32 AM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
532 AM CST Thu Dec 27 2018
.SHORT TERM...(Today through Friday Afternoon)
Issued at 418 AM CST Thu Dec 27 2018
Partial loss of ice has lead to periods of light freezing drizzle
mixed in the light snow, but as the dendritic growth zone re-
saturates we should go back over to snow, and with increased mid
level forcing today, snow rates will go up. In addition to the end
of this lull, winds will also increase. 1/2km winds are only topping
out around 35-40kts now, so peak winds have fallen off a little, so
there is some uncertainty on the western edge of the blizzard
warning. Generally with falling snow and recent snow of some
depth in the area, blowing/drifting snow should be an enough of an
issue that travel will be greatly impacted.
Snowfall tapers as the TROWAL weakens Friday morning. NAM shows some
stratus in the far east lingering, with temperatures in the
dendritic growth zone resulting in light snow but minimal
accumulations so will leave headlines in place through Friday 12-
15Z. Otherwise cold advection will result in temperatures falling
from here through the end of the short term.
.LONG TERM...(Friday Evening through Wednesday)
Issued at 418 AM CST Thu Dec 27 2018
High pressure will be positioned over the CWA Friday night. Light
winds, clearing skies and a fresh snow pack will allow temperatures
to tank into the single digits and teens below zero. Still
anticipating wind chills to reach 20 below or colder mainly along
and east of the James Valley Friday night into Saturday morning.
Arctic air remains in place Saturday, and confidence would be higher
for another bitterly cold night Saturday if not for strong WAA.
Southwesterly winds Saturday evening in combination with an
inversion may result in strong downslope winds on the leeward side
of the Coteau. The snow pack will not have had a chance to crust
over, and so blowing snow could be a concern, again Saturday
evening. A Clipper Low will work into the Northern Plains Sunday
morning, allowing for mild air across South Dakota, but moves past
the area already by Monday morning. A shot of snow and gusty winds
is looking increasingly probable between Sunday afternoon and Monday
afternoon, and another blast of cold air will move in on Monday as
well. A couple more systems could work down from northwest flow
aloft towards the end of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued
at 532 AM CST Thu Dec 27 2018
A mix of IFR/MVFR CIGS and VISBY will be present today with
possible blizzard conditions at KABR/KATY where wind gusts of
40kts are possible, but a true 1/4 mile visibility will only
occur when heavy snow develops over these terminals, otherwise
VISBY will be much more variable. Conditions start to improve
overnight with CIGS lifting from west to east Friday morning.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 AM CST /5 AM MST/ Friday for SDZ003-
004-009-015.
Blizzard Warning until 9 AM CST Friday for SDZ006>008-011-
018>023.
Blizzard Warning until 6 AM CST /5 AM MST/ Friday for SDZ005-010-
016-017-033>037-045-048-051.
MN...Blizzard Warning until 9 AM CST Friday for MNZ039-046.
&&
SHORT TERM...Connelly
LONG TERM...Lueck
AVIATION...ConnellyHazardous Weather Outlook National Weather Service Aberdeen SD 434 AM CST Thu Dec 27 2018 SDZ005-010-016-017-033>037-045-048-051-281045- McPherson-Edmunds-Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 434 AM CST Thu Dec 27 2018 /334 AM MST Thu Dec 27 2018/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Gusty north winds of 25 to 35mph will result in blowing and drifting of snow today. Additionally, snow is expected with an additional 2-6 inches. Blizzard conditions likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Blowing and drifting of snow is expected to persist into the early morning Friday but generally conditions will continue to improve through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-281045- Corson-Campbell-Walworth-Dewey- 434 AM CST Thu Dec 27 2018 /334 AM MST Thu Dec 27 2018/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Gusty north winds of 20 to 35mph will result in blowing and drifting of snow today. Any additional snowfall will be light. Intermittent blizzard conditions are possible however. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Blowing and drifting of snow is expected to persist into the early morning Friday but generally conditions will continue to improve through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-281045- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 434 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Gusty north winds of 30 to 50mph will result in blowing and drifting of snow today. Additionally, heavy snow is expected with an additional 8-12 inches. Blizzard conditions likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Blowing and drifting of snow is expected to persist into the morning Friday but generally conditions will improve through the later half of the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SNOW SISSETON 45.66N 97.05W
12/27/2018 M6.8 INCH ROBERTS SD CO-OP OBSERVER
1 INCH SINCE MIDNIGHT.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY SNOW MOBRIDGE 45.54N 100.44W
12/27/2018 M6.3 INCH WALWORTH SD CO-OP OBSERVER
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
841 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSE CLAREMONT 45.65N 98.00W
12/27/2018 M5.5 INCH BROWN SD COCORAHS
COCORAHS STATION SD-BR-3, CLAREMONT 2.4 SSE.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 9 NNE VIVIAN 44.05N 100.26W
12/27/2018 M2.0 INCH LYMAN SD COCORAHS
COCORAHS STATION SD-LY-5, PRESHO 13.8 NW.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW WEBSTER 45.34N 97.52W
12/27/2018 M3.0 INCH DAY SD CO-OP OBSERVER
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 AM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ESE WHEATON 45.80N 96.48W
12/27/2018 M4.3 INCH TRAVERSE MN CO-OP OBSERVER
CO-OP OBSERVER STATION WHTM5, WHEATON.
&&
JTThe national radar mosaic for the moment the first event began.
25 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798209, 798241, 798243, 798252, 798186, 798194, 798204, 798207, 798208, 798221, 798235, 798245, 798234, 798246, 798247, 798248, 798249, 798280, 798205, 798198, 798200, 798201, 798215, 798250, 798253.